A lesson from Local Anesthetic Systemic Toxicity: Symptoms, and Risk Factors

Signs and Symptoms of LAST

Early recognition of local anesthetic systemic toxicity (LAST) is crucial for preventing severe complications and improving patient outcomes. LAST primarily affects the central nervous system (CNS) and the cardiovascular system, with symptoms often presenting within minutes of local anesthetic administration. The clinical presentation is variable and can range from subtle neurological signs to life-threatening seizures and cardiac arrhythmias. In approximately 50% of cases, symptoms develop within 50 seconds of administration, and in 75% of cases, symptoms present within 5 minutes. This rapid onset underscores the importance of closely monitoring patients, particularly when large or potentially toxic doses of local anesthetics are administered. It is generally recommended that patients be observed for at least 30 minutes after administration if the dose used is near toxic levels.

Central Nervous System (CNS) Symptoms

The CNS is typically the first system affected by LAST, and its symptoms are often the earliest indicators of systemic toxicity. These early signs can be subtle and non-specific, making prompt recognition vital to avoid progression to more severe complications. Initial CNS symptoms include:

  • Agitation: Patients may become restless or exhibit heightened anxiety and irritability.
  • Confusion: Cognitive disturbances such as disorientation and difficulty concentrating can occur.
  • Dizziness and Drowsiness: Many patients experience lightheadedness and feelings of fatigue or drowsiness.
  • Dysphoria: This refers to a general sense of unease or dissatisfaction, which can be difficult for patients to articulate.
  • Auditory Changes and Tinnitus: Ringing in the ears (tinnitus) or altered hearing can signal early CNS involvement.
  • Perioral Numbness and Metallic Taste: Patients may report numbness around the lips, tongue, or mouth, often accompanied by a metallic taste in the mouth.
  • Dysarthria: Slurred or impaired speech is another common early symptom.

Without prompt recognition and intervention, these symptoms can rapidly escalate. CNS toxicity progresses to more severe effects as the local anesthetic dose increases or as the drug continues to be absorbed systemically. Seizures are the hallmark of advanced CNS toxicity and are one of the most serious manifestations of LAST. Seizures may occur as an early or isolated event, particularly following inadvertent intravascular injection of local anesthetics. If untreated, CNS toxicity can lead to respiratory arrest and coma, which significantly increases the risk of morbidity and mortality.

Cardiac Symptoms 

Cardiac toxicity in LAST is historically thought to follow CNS toxicity, with earlier symptoms such as agitation or seizures preceding cardiovascular collapse. However, recent evidence indicates that with more potent local anesthetics, particularly bupivacaine, cardiac toxicity may occur simultaneously with CNS symptoms or even precede them. In some cases, cardiac toxicity may be the initial presenting feature, especially with high doses or inadvertent intravascular administration.

Early cardiac manifestations of LAST include hypotension and bradycardia. These signs are often subtle but can quickly escalate to more severe cardiovascular effects. Bradycardia and hypotension result from the inhibition of sodium channels in cardiac myocytes, which impairs the heart’s ability to maintain proper electrical conduction and contractility. As toxicity worsens, these initial signs may progress to more dangerous arrhythmias.

Arrhythmias are the most concerning aspect of cardiac toxicity in LAST, with bradyarrhythmias being the most common. However, wide complex tachyarrhythmias, such as ventricular tachycardia and ventricular fibrillation, can occur and are responsible for many fatal outcomes. Additional signs of cardiac toxicity include:

  • Hypertension: Transient hypertension may occur early in cardiac toxicity, but it often progresses to hypotension as toxicity worsens.
  • Dyspnea and Chest Pain: Respiratory distress and chest discomfort may indicate early signs of cardiac involvement.
  • Wide QRS Complexes and ST-Segment Changes: These electrocardiogram (ECG) findings suggest significant disruption of cardiac electrical conduction and are red flags for evolving arrhythmias.
  • Asystole: In the most severe cases, cardiac toxicity can lead to a complete cessation of electrical activity, resulting in asystole.
  • Ventricular Ectopy, Tachycardia, and Fibrillation: Malignant arrhythmias, such as ventricular tachycardia or fibrillation, are frequent causes of sudden cardiac death in LAST.

The transition from bradyarrhythmias to tachyarrhythmias or ventricular fibrillation is often rapid in LAST, and immediate intervention is essential to prevent fatal outcomes. In cases where CNS toxicity progresses to cardiac arrest, survival depends on prompt recognition and management, including advanced cardiovascular life support (ACLS) and administration of lipid emulsion therapy.

Severe and Advanced Toxicity

In its most severe form, LAST can lead to cardiovascular collapse and multi-organ failure. The combination of CNS depression (leading to respiratory arrest) and cardiac arrhythmias (leading to cardiac arrest) creates a life-threatening scenario. Additionally, patients who develop profound hypotension or asystole are at risk for irreversible damage if treatment is delayed. Ventricular fibrillation, the most severe form of cardiac arrhythmia, is often difficult to manage without prompt administration of lipid emulsion therapy and ACLS.

Intravascular Injection: Rapid Onset of Severe Symptoms

In cases where local anesthetic is inadvertently injected into a blood vessel, symptoms can occur very quickly and may be severe from the outset. Seizures are frequently the initial presentation in intravascular LAST, as the high systemic concentration of the drug leads to immediate CNS toxicity. Concurrently, patients may develop arrhythmias, hypotension, or cardiac arrest within minutes. This makes intravascular injection one of the most dangerous causes of LAST, as it can lead to rapid deterioration before clinicians have time to intervene.

Free lesson

This lesson is part of “Local Anesthetic Systemic Toxicity: Symptoms, and Risk Factors”

Lesson 4 of 9

Unlock all 9 lessons, the quiz, and 1.5 Class A credits. 1.5 of those count toward pharmacology.

More free lessons from this module